As responsible pet parents, we want to do what’s best for our dogs and cats, including protecting them from harmful parasites like fleas and ticks.
But did you know that it’s possible to “overdose” your pets on too much topical flea and tick medication? Veterinarians have seen many cases of pet poisoning caused by the over-application of these meds. We’ve even seen a few of these cases here at FACE.
What can you do to ensure that your pet gets the right amount—and the right type—of topical flea and tick medication? Here’s what the experts say.
According to veterinary toxicology experts, most topical flea and tick treatments contain plant-derived insecticidal drugs known as pyrethrins (natural) or pyrethroids (synthetic). Pyrethrin acts as a neurotoxin.
- Profuse drooling
- Difficulty breathing
The effects can be life-threatening if left untreated. Be sure to read and carefully follow all dosage information listed on the package and talk to your veterinarian if you have questions.
Treatment for pyrethrin poisoning includes immediate removal of the product by bathing and emergency veterinary care.
One other important point to remember: cats are very sensitive to pyrethrin, and spot treatments made for dogs should never be used on cats. Canine treatments contain more of the drug than cats can safely metabolize.
Be sure to always use flea and tick medications made exclusively for cats if you choose to treat your cat. This is especially important if you have dogs in the home and treat them with canine meds.
A little prevention can go a long way in keeping your pets both safe and protected!